Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 40, NWS Brownsville, TX

August 24, 2019Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Aug 24, 2019, 4:05 PM CDT for Cameron County, Willacy County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2019, 4:05 PM CDT (21:05 UTC)
Expired
Aug 24, 2019, 4:30 PM CDT
In force
25 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 59 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 9.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4020 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4020 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WUUS54 KBRO 242105
SVRBRO
TXC061-489-242130-
/O.NEW.KBRO.SV.W.0040.190824T2105Z-190824T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
405 PM CDT Sat Aug 24 2019

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cameron County in Deep South Texas...
  South central Willacy County in Deep South Texas...

* Until 430 PM CDT.

* At 405 PM CDT, a severe thunderstorm was located near Lyford,
  moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Raymondville, Lyford, Sebastian, Lyford Elementary School, Lyford
  City Hall, Lyford High School, Raymondville Golf Course,
  Raymondville High School, Los Coyotes and Lasana.

This includes Interstate Highway 69 E between mile markers 32 and 47.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2648 9778 2641 9761 2625 9765 2626 9774
      2634 9783
TIME...MOT...LOC 2105Z 013DEG 11KT 2638 9771 

HAIL...1.00IN
WIND...60MPH
 
$$

59
2 follow-up statements
606 
WWUS54 KBRO 242121
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
421 PM CDT Sat Aug 24 2019

TXC061-489-242130-
/O.CON.KBRO.SV.W.0040.000000T0000Z-190824T2130Z/
Cameron TX-Willacy TX-
421 PM CDT Sat Aug 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN CAMERON AND SOUTH CENTRAL WILLACY COUNTIES...

At 420 PM CDT, a severe thunderstorm was located near Sebastian,
moving southwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Raymondville, Lyford, Sebastian, Lyford Elementary School, Lyford
City Hall, Lyford High School, Raymondville Golf Course, Raymondville
High School and Los Coyotes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2634 9763 2626 9766 2626 9774 2634 9783
      2648 9778 2641 9761
TIME...MOT...LOC 2120Z 026DEG 9KT 2636 9774 

HAIL...1.00IN
WIND...60MPH
 
$$

59
922 
WWUS54 KBRO 242128
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
428 PM CDT Sat Aug 24 2019

TXC061-489-242138-
/O.EXP.KBRO.SV.W.0040.000000T0000Z-190824T2130Z/
Cameron TX-Willacy TX-
428 PM CDT Sat Aug 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAMERON AND SOUTH
CENTRAL WILLACY COUNTIES WILL EXPIRE AT 430 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Brownsville.

LAT...LON 2634 9763 2626 9766 2626 9774 2634 9783
      2648 9778 2641 9761
TIME...MOT...LOC 2128Z 013DEG 11KT 2636 9774 

$$

59

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:52 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 24, 3:52 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
352 PM CDT Sat Aug 24 2019

.SHORT TERM (Now through Sunday night): Mid-level troughing and a
weak area of low surface pressure continues across the Northwestern
Gulf of Mexico and slowly drifts northward through the short term.
Inland, convection has been largely dependent on seabreeze
initiation, which has developed along the coast this afternoon.
Shower and thunderstorm chances will increase from east to west
through the rest of the day, with pockets of heavy rainfall
possible. This evening, models bring a high QPF signal with a weak
vorticity maximum southward into the northern ranchlands. This
combined with precipitable water values exceeding 2.25" should
result in scattered showers and storms, some of which may produce
locally heavy rainfall in Jim Hogg, Zapata and Starr counties. These
areas are also in moderate to severe drought, so any rainfall should
be welcomed. The only concern will be low-lying and poor drainage
urban areas, which could still see minor flooding with torrential
rainfall rates in the heaviest activity. After the seabreeze moves
through the lower RGV, rain chances should diminish there this
evening.

Sunday, isolated to scattered showers and storms will be possible
again with seabreeze development. Don't expect as much coverage as
today with little mid to upper level support. However, enough deep
moisture should be enough for some heavy downpours once again.
Temperatures will be above normal again with highs nearing 100 in
the lower RGV to 100 to 104 out west in the Upper RGV. Dew points in
the mid to upper 70s may result in heat indices reaching Heat
Advisory criteria across Cameron, Willacy and Kenedy counties.

.LONG TERM (Monday through Saturday): The long term begins with
Deep South Texas being sandwiched between a building upper-level
ridge across the Desert Southwest and a mid-level trough axis
draped across the Western Gulf of Mexico. Long-range forecast
models continue to agree on the ridge building over Western Texas
through the first half of the week, with the eastern periphery
affecting the CWA. The ECMWF is persistent developing a slightly
stronger ridge compared to the GFS. Will continue to lean towards
this solution for now, resulting in hot and mostly dry conditions
through much of the upcoming workweek. High temperatures are
expected to continue to be about 2 to 5 degrees above seasonal
normal through at least Thursday. Monday could see heat indices
reach in excess of 111 degrees and we'll monitor for possible
issuance of a Heat Advisory.

At the surface, the pressure gradient from high pressure over the
eastern Gulf and thermal troughing over Northern Mexico will
gradually weaken through the week, with only light to moderate
breezes during the afternoon hours. Rain chances are expected to
be very limited through most of the upcoming week as ridging
suppresses convection development. Did include silent 10 PoPs for
areas east of US 281/I69C each afternoon through Thursday, with a
very slight chance of isolated sea breeze activity.

By Friday, models are actually in pretty decent agreement that the
upper-level pattern begins to shift. The ridge over the southwest
CONUS retrogrades westward, allowing an inverted trough/cut-off
low (that originates over the Caribbean/Florida region) to
progress westward across the Gulf of Mexico through next weekend.
With the ridge retrograding, a weakness in the upper-level flow
should allow temperatures to decrease to near or even slightly
below sensual average. In addition, both GFS and ECMWF show an
influx of moisture advecting in from the Gulf, increasing
precipitation chances.

&&

.MARINE (Now through Sunday night): Weak surface troughing across
the northwestern Gulf will keep pressure gradient minimized
offshore. With winds slightly higher a bit closer to the coast, seas
will climb up to 4 feet from time to time. Finally, showers and
storms will be possible throughout the short term marine period.
There may be higher winds and seas in the stronger storms.

(Monday through Saturday): A moderate to strong pressure gradient
at the surface will lead to moderate south to southeasterly winds
and moderate seas through at least Wednesday. The pressure
gradient is expected to weaken for the second half of the week,
which will help to result in weaker breezes and subsiding seas.
Small craft exercise caution wording will likely be needed each
afternoon/evening through Wednesday for the Laguna Madre and
possibly the near-shore Gulf waters. Low end small craft advisory
for wind conditions could be possible Monday afternoon/evening on
the Laguna Madre. At times, rain showers and perhaps a
thunderstorm may be possible, generally offshore. There may be
locally higher winds and seas in any stronger storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  94  82  95 /  20  20  10  10
BROWNSVILLE          81  98  81  97 /  20  20  10  10
HARLINGEN            80  99  81 100 /  20  20  10  10
MCALLEN              82 101  82 102 /  20  30  20  10
RIO GRANDE CITY      81 103  80 104 /  30  30  20  10
SOUTH PADRE ISLAND   82  89  82  89 /  20  20  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term...Birchfield/65
Long Term...Mejia/67
Data Acquisition...Bogorad/59
Hazardous weather outlook, Aug 24, 5:21 AM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
521 AM CDT Sat Aug 24 2019

TXZ248>257-351-353-251030-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
521 AM CDT Sat Aug 24 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach through Thursday.

Heat index values of 105 to 110 degrees are expected during the
afternoon and early evening hours. Heat index values on Monday may
locally climb as high as 113 degrees in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-251030-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
521 AM CDT Sat Aug 24 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small Craft Advisories may be needed Monday across the Laguna
Madre as winds increase to around 20 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Frye

In the hours before

Special weather statement, Aug 24, 2:48 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Brownsville TX
248 PM CDT Sat Aug 24 2019

TXZ251-253>257-353-242300-
Inland Kenedy-Southern Hidalgo-Inland Willacy-Inland Cameron-
Coastal Willacy-Coastal Cameron-Northern Hidalgo-
Including the cities of Sarita, McAllen, Edinburg, Pharr,
Mission, Weslaco, Raymondville, Brownsville, Harlingen,
Port Mansfield, Port Isabel, South Padre Island, Laguna Heights,
Laguna Vista, and San Manuel
248 PM CDT Sat Aug 24 2019

...Dangerous Heat the remainder of the Afternoon...

The combination of high temperatures and humidity level peaking
at 2 pm have allowed for the heat indices or feel like
temperatures to top out at dangerous levels of 111-116 degrees.
These extreme temperatures across most portions of Cameron,
Willacy and Hidalgo Counties will persist through 4 or 5 pm before
slowly fall below 110 degrees by 6 pm.

Take extra precautions if need to be outdoors the remainder of the
afternoon. These extreme temperatures can cause heat exhaustion
and heat stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water. Check on family members and
neighbors.

GB
Special weather statement, Aug 24, 3:18 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Brownsville TX
318 PM CDT Sat Aug 24 2019

TXZ254-242045-
Inland Willacy TX-
318 PM CDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KENEDY...EASTERN
HIDALGO...NORTHWESTERN CAMERON AND WESTERN WILLACY COUNTIES UNTIL 345
PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm over
San Perlita High School, or 7 miles east of Raymondville, moving
southwest at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Raymondville, Lyford, Sebastian, San Perlita, Reber Memorial Library,
Raymondville High School, Raymondville Police Department, Willamar,
Lyford Elementary School and Lyford City Hall.

LAT...LON 2646 9754 2632 9771 2634 9784 2642 9786
      2643 9786 2643 9787 2646 9788 2660 9766
TIME...MOT...LOC 2017Z 051DEG 8KT 2649 9767

59

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:18 PM CDTSpecial Weather StatementBROWillacy27 min
Aug 24, 3:35 PM CDTSevere Thunderstorm WarningBROWillacy25 min
Aug 24, 3:50 PM CDTAreal Flood AdvisoryBROWillacy55 min
Aug 24, 4:35 PM CDTSpecial Weather StatementBROZapata25 min
Aug 24, 4:43 PM CDTSpecial Weather StatementBROWillacy32 min
Aug 24, 4:49 PM CDTSevere Thunderstorm WarningBROZapata26 min
Aug 24, 6:31 PM CDTSpecial Weather StatementBROJim Hogg59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.